Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 9, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 21, 1997, 3:34 PM EST for Saint Johns County, Florida. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 21, 1997, 3:34 PM EST (20:34 UTC)
- Expired
- Mar 21, 1997, 4:30 PM EST
- In force
- 56 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Saint Johns County, FL
The radar
The Jacksonville radar (KJAX), 70 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 8.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJAX 212038 RRA SVRJAX FLC109-212130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 334 PM EST FRI MAR 21 1997 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 430 PM EST FOR PERSONS IN THE FOLLOWING LOCATIONS... IN NORTH FLORIDA ...ST. JOHNS COUNTY AND THE ADJOINING COASTAL WATERS. AT 335 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN ST JOHNS COUNTY SOUTHEAST OF HASTINGS DRIFTING SLOWLY ACROSS THE SOUTHERN PART OF THE COUNTY. THE MAIN THREAT WITH THIS STORM WILL BE LARGE HAIL. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TRAPIDLY CHANGING WEATHER CONDITIONS. SANTOS/WELSH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 2:46 PM EST, 48 minutes earlier.
Area forecast discussion, Mar 21, 2:46 PM EST, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 245 PM EST FRI MAR 21 1997 LATEST ADAP STREAMLINE ANALYSIS SHOWING SFC LOW NEAR GNV. TSMS FIRING UP AROUND EAST QUAD OF LOW WITH STRONGEST ACVTY NEAR JAX AND IN OFFSHORE WATERS. ACTVY BEGINNING TO MOVE INTO SE GA. SATELLITE SHOWING UPPER LOW IN GULF WNW OF TPA MVG EAST. CONVECTION BEGINNING TO POP UP AROUND UPPER LOW AND MAIN CONCERN FOR THIS EVE WILL BE TSMS DEVELOPING IN CNTL FL AND MOVG NE ACROSS SE PART OF CWA THIS EVE. WITH COLDER AND DRIER AIR ALOFT MVG IN A FEW OF THE STMS MAY BE SEVERE ESP SE PART OF CWA S OF LINE FROM GNV TO SGJ. WITH MODELS MVG UPPER LOW TO CNTL FL AT 00Z AND SFC LO OFF NE FL COAST (AVN MODEL) WILL KEEP CHC POPS IN FIRST PERIOD JAX AND SSI. DRIER AIR MVG IN WITH CLEARING SKIES BY EARLY SAT. PRELIM SSI BB 058/080 049/065 048 08300 JAX BB 058/080 049/067 049 08300 GNV BB 058/081 050/068 049 08200 PETERSON
In the hours before
Special weather statement, Mar 21, 10:40 AM EST, 4 hours 54 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166- 501-501-212345- HAZARDOUS WEATHER OUTLOOK UPDATE FOR NORTH FLORIDA NATIONAL WEATHER SERVICE JACKSONVILLE FL 1040 AM EST FRI MAR 21 1997 ...SLIGHT CHANCE OF SEVERE WEATHER THIS AFTERNOON IN NORTH FLORIDA...SEVERE WEATHER UNLIKELY IN GEORGIA... THE DEVELOPING LOW PRESSSURE SYSTEM CURRENTLY IN THE GULF OFF THE WEST COAST OF FLORIDA WILL MOVE INTO THE SUWANNEE VALLEY PORTION OF NORTH FLORIDA AND BRING A SLIGHT RISK OF SEVERE WEATHER AS IT MOVES EASTWARD ACROSS THE STATE THIS AFTERNOON. AS THIS SYSTEM APPROACHES THE COAST...CLEARING SKIES WILL PROVIDE AN OPPORTUNITY FOR INCREASED SOLAR HEATING AND DESTABILIZATION. WHEN COMBINED WITH AN UPPER LEVEL COLD POOL MOVING OVER NORTH AND CENTRAL FLORIDA AS WELL AS INCREASED SOUTHERLY WINDS AS THE LOW APPROACHES...THIS WILL GENERATE A SHORT LIVED THREAT OF SEVERE WEATHER THIS AFTERNOON WITH MAXIMUM THREAT SOUTH OF A LINE FROM GAINESVILLE TO ST. AUGUSTINE AFTER 2 PM. THE PRIMARY SEVERE WEATHER THREATS WILL BE STRAIGHT LINE WINDS AND LARGE HAIL DUE TO THE COLD POOL ALOFT...TORNADO GENERATION IS POSSIBLE PRIMARILY IN THE EASTERN HALF OF THE AREA AS THE ATLANTIC SOUTHEASTERLY WINDS INTERACT WITH ANY STRONG TO SEVERE STORMS THAT PENETRATE THAT FAR INLAND. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. WELSH
Special weather statement, Mar 21, 11:01 AM EST, 4 hours 33 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166- 501-501-212345- HAZARDOUS WEATHER OUTLOOK UPDATE FOR NORTH FLORIDA NATIONAL WEATHER SERVICE JACKSONVILLE FL 1040 AM EST FRI MAR 21 1997 ...SLIGHT CHANCE OF SEVERE WEATHER THIS AFTERNOON IN NORTH FLORIDA...SEVERE WEATHER UNLIKELY IN GEORGIA... THE DEVELOPING LOW PRESSSURE SYSTEM CURRENTLY IN THE GULF OFF THE WEST COAST OF FLORIDA WILL MOVE INTO THE SUWANNEE VALLEY PORTION OF NORTH FLORIDA AND BRING A SLIGHT RISK OF SEVERE WEATHER AS IT MOVES EASTWARD ACROSS THE STATE THIS AFTERNOON. AS THIS SYSTEM APPROACHES THE COAST...CLEARING SKIES WILL PROVIDE AN OPPORTUNITY FOR INCREASED SOLAR HEATING AND DESTABILIZATION. WHEN COMBINED WITH AN UPPER LEVEL COLD POOL MOVING OVER NORTH AND CENTRAL FLORIDA AS WELL AS INCREASED SOUTHERLY WINDS AS THE LOW APPROACHES...THIS WILL GENERATE A SHORT LIVED THREAT OF SEVERE WEATHER THIS AFTERNOON WITH MAXIMUM THREAT SOUTH OF A LINE FROM GAINESVILLE TO ST. AUGUSTINE AFTER 2 PM. THE PRIMARY SEVERE WEATHER THREATS WILL BE STRAIGHT LINE WINDS AND LARGE HAIL DUE TO THE COLD POOL ALOFT...TORNADO GENERATION IS POSSIBLE PRIMARILY IN THE EASTERN HALF OF THE AREA AS THE ATLANTIC SOUTHEASTERLY WINDS INTERACT WITH ANY STRONG TO SEVERE STORMS THAT PENETRATE THAT FAR INLAND. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. WELSH
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 3:44 PM EST | Severe Thunderstorm Warning | JAX | Flagler | 61 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.